Montana, 2012

Blizzard and Winter Storm in Montana, April 6, 2012

April 6, 2012 · NWS GGW · 4 events in 4 counties and zones

A large, western-states storm system moved from the great basin northeastward over the Rocky Mountains, then northward along the Montana-Dakotas border and into Saskatchewan, bringing periods of moderate snow showers and gusty northwest winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A large, western-states storm system moved from the great basin northeastward over the Rocky Mountains, then northward along the Montana-Dakotas border and into Saskatchewan, bringing periods of moderate snow showers and gusty northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 6, 8:43 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 6, 8:43 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
943 AM MDT FRI APR 6 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPDATE...
INCREASED POPS ACROSS THE EASTERN COUNTIES FOR THIS AFTERNOON. QPF
WAS ADJUSTED AS WELL TO REFLECT MODEL TRENDS AND LOCAL
OBSERVATIONS. OVERALL THE REST OF THE FORECAST REMAINS IN GOOD
SHAPE. AES

PREVIOUS DISCUSSION...
MAJOR WINTER STORM WILL BRING BLIZZARD CONDITIONS TO PARTS OF THE
AREA TODAY AND TONIGHT. BLIZZARD WARNING HAS BEEN ISSUED FOR THE 4
WESTERN COUNTIES (PHILLIPS... PETROLEUM... VALLEY... GARFIELD FOR
TODAY AND TONIGHT). DANIELS AND SHERIDAN COUNTIES REMAIN IN A BLIZZARD
WATCH FOR TONIGHT AND ROOSEVELT COUNTY WILL BE ADDED TO THE
BLIZZARD WATCH FOR TONIGHT.

MODELS GENERALLY AGREE ON THE TRACK OF THE STORM SYSTEM WITH THE
SURFACE LOW CURRENTLY IN WYOMING MOVING MOVING NORTH ALONG THE
COLD FRONT NEAR MONTANA/DAKOTA BORDER THIS AFTERNOON. THE MODELS
HAVE SPED THE SYSTEM UP SO THAT THE MAIN BAND OF SNOW AND TROWAL
EXITS NORTHEAST MONTANA LATE TONIGHT. HAVE SHORTENED THE DURATION
AND THE BLIZZARD WARNING AND WATCH TO REFLECT THIS FORECAST TREND.

STRONG SHORTWAVE CURRENTLY ROUNDING THE BASE OF A DEEP UPPER
TROUGH OVER THE PACIFIC NW WILL MOVE NORTH WITH THE UPPER TROUGH ACROSS
EASTERN MONTANA THIS AFTERNOON. THE COMBINATION OF PACIFIC MOISTURE
FROM THE UPPER TROUGH AND LOW LEVEL GULF OF MEXICO WILL BRING
WIDESPREAD RAIN AND SNOW TO NORTHEAST MONTANA TODAY AND TONIGHT.

TEMPERATURES ARE ALREADY COLD ENOUGH FOR SNOW OVER NORTHERN
VALLEY... NORTHWEST GARFIELD AND MOST OF PHILLIPS AND PETROLEUM
COUNTIES. THE RAIN/SNOW LINE WILL MOVE AS FAR EAST AS THE
PEERLESS... GLASGOW AND JORDAN AREAS THIS MORNING AND MOVE EAST
TO THE NORTH DAKOTA BORDER THIS EVENING. STRONG NORTH TO NORTHWEST
WINDS WILL CREATE BLIZZARD CONDITIONS IN THE SNOW AREA TODAY. SNOW
TOTALS WILL BE ELEVATION BASED WITH HIGHER ELEVATIONS SEEING MORE
SNOW THAN LOWER ELEVATIONS. ALSO WARM GROUND WILL MELT SOME OF THE
SNOW AS IT FALLS. TO THE EAST...UNSTABLE AIR WILL ALLOW FOR THE
POSSIBILITY OF THUNDERSTORMS TO BE EMBEDDED IN THE RAIN SHOWERS.

THE UPPER TROUGH BECOMES A CLOSED LOW AS IT MOVES INTO SOUTHERN
SASKATCHEWAN TONIGHT AND BECOMES STACKED WITH THE SURFACE LOW.
WRAP AROUND SNOW WILL AFFECT MOST OF THE AREA. DEPENDING ON HOW
MUCH SNOW FALLS...THE NORTHEAST ZONES COULD SEE BLIZZARD
CONDITIONS WITH BLIZZARD CONDITIONS LINGERING OVER THE WESTERN
ZONES FOR AT LEAST PART OF THE EVENING. THE SOUTHEAST ZONES COULD
HAVE SOME LIGHT SNOW ACCUMULATIONS AND MAY NEED A WINTER WEATHER
ADVISORY WITH THE STRONG WINDS. WILL LET DAYSHIFT EVALUATE THE
NEED FOR FURTHER HIGHLIGHTS FOR TONIGHT.
THE STACKED LOW LIFTS FAR ENOUGH NORTH OVERNIGHT THAT THE MAIN
BAND OF SNOW WILL EXIT THE FORECAST AREA. WITH WET SNOW EXPECTED
WITH TEMPERATURES NEAR 30...NOT EXPECTING WIDESPREAD BLOWING SNOW
TO LINGER BEYOND TONIGHT ALTHOUGH THE STRONG NORTHWEST WINDS WILL
LINGER INTO SATURDAY.

HIGH PRESSURE SYSTEM MOVES INTO THE AREA SATURDAY NIGHT WITH
DIMINISHING WINDS. COOL...DRY NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH SUNDAY AS UPPER RIDGE BUILDS TO THE WEST AND UPPER LOW
REMAINS TO THE EAST. FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

LONG TERM FORECAST PERIOD BEGINS AS THE NORTHERN ROCKIES AND
NORTHERN HIGH PLAINS REGION FIND THEMSELVES SANDWICHED INTO A
SHORT WAVE UPPER LEVEL RIDGE BETWEEN TWO LOW PRESSURE SYSTEMS. THE
OVERALL PATTERN IS VERY SLOW TO EVOLVE AND OR PROGRESS. IT LOOKS TO
REMAIN QUITE STAGNANT FOR MOST OF THE EXTENDED FORECAST
PERIOD...AT LEAST SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. KEPT POPS
NEXT TO NOTHING FOR THIS TIME PERIOD. ALL EXTENDED MODEL SOLUTIONS
ALSO AGREE IN KEEPING THE REGION DRY. TEMPERATURES WILL ALSO
EASILY MODERATE WARMER THROUGH THIS TIME PERIOD...THE EFFECTS OF
WHICH MAY BE SLIGHTLY MUTED GIVEN THE EXPECTED AMOUNT OF SNOWFALL
THROUGH THE SHORT TERM FORECAST PERIOD.

THURSDAY...THE WEATHER PATTERN BECOMES MORE PROGRESSIVE AS AN ADVANCE
WESTERN TROUGH MOVES ONSHORE THE WEST COAST. THIS SMALL PIECE OF
ENERGY MOVES WAY TOO FAR SOUTH OF US TO BE OF ANY IMPACT TO
NORTHEAST MONTANA...BUT IT ALLOWS A MUCH BROADER UPPER LEVEL
TROUGH TO TAKE OVER THE WESTERN STATES THROUGH THE END OF THE
EXTENDED PERIOD. EXTENDED MODELS DIFFER SOMEWHAT IN THE
DETAILS...BUT OVERALL THERE SEEMS TO BE FAIRLY GOOD AGREEMENT
REGARDING THE GENERAL WEATHER PATTERN. ENOUGH TO MENTION CHANCE
POPS. BMICKELSON

&&

.AVIATION...
WIDESPREAD RAIN TURNING TO SNOW WILL RESULT IN BLIZZARD CONDITIONS
IN OUR W HALF OF THE FORECAST AREA TODAY AND TONIGHT. WIDESPREAD
VISIBILITIES BELOW 1 MILE ARE EXPECTED WITH CEILINGS BELOW 1K FT
AGL. WIDESPREAD 1-3 MILE VISIBILITIES IN SNOW AND CEILINGS BELOW
1K FT AGL WILL SPREAD INTO THE E HALF OF THE FORECAST AREA
TONIGHT...PRECEDED BY ISOLATED THUNDERSTORMS THIS AFTERNOON.
WINDS WILL CONTINUE...OR INCREASE TO N WINDS 20 TO 30 KT.
SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 AM MDT SATURDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY.

BLIZZARD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE TONIGHT
FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 6, 4:09 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
509 AM MDT FRI APR 6 2012

MTZ023>027-071000-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
509 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING RAIN TO THE AREA ON TODAY WITH A
CHANCE OF THUNDERSTORMS. COLDER AIR WILL MOVE INTO THE AREA
THIS EVENING AND CHANGE THE RAIN TO SNOW. THERE IS A POTENTIAL
FOR SOME SNOW ACCUMULATION TONIGHT WITH STRONG NORTHWEST WINDS.
AREAS OF BLOWING AND DRIFTING SNOW IS POSSIBLE THAT COULD MAKE
TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

STAY TUNED FOR FURTHER UPDATES ON THIS UPCOMING STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-059>061-071000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
509 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT UNTIL 6 AM SATURDAY MORNING. A
STRONG STORM SYSTEM WILL BRING HEAVY SNOW WITH STRONG NORTH TO
NORTHWEST WINDS AND BLIZZARD CONDITIONS THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-062-071000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
509 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING RAIN TO THE AREA ON TODAY WITH A
CHANCE OF THUNDERSTORMS. COLDER AIR WILL MOVE INTO THE AREA THIS
EVENING AND CHANGE THE RAIN TO SNOW. THERE IS A POTENTIAL FOR BLIZZARD
CONDITIONS TONIGHT WITH SNOW AND STRONG NORTHWEST WINDS. BLIZZARD
WATCH IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Little Rocky Mountains

When
April 6, 1:00 PM MST to 9:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Co-operative observer in Zortman estimated 6 inches of new snowfall. Snow had been falling most of the day with some melting, which caused hazardous driving conditions.

Blizzard, Petroleum

When
April 6, 1:00 PM MST to 9:00 PM MST
Where
Petroleum forecast zone
Reported by
COOP Observer
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Visibility as low as 1/4 mile at times with snow drifting reported across the highway at Tiegan. Blizzard conditions occurred near the border of Petroleum and Fergus Counties as reported by Fergus County dispatch office.

Winter Storm, Central and Se Phillips

When
April 6, 4:00 PM MST to 8:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Law Enforcement
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Visibility reduced to as low as 100 yards with blowing snow in and near Malta with driving difficulties reported by the Phillips County Sherrif along US highway 191 south of Malta and along US highway 2 east of Malta.

Blizzard, Northern Phillips

When
April 6, 4:00 PM MST to 8:00 PM MST
Where
Northern Phillips forecast zone
Reported by
Law Enforcement
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Visibility reduced to as low as 100 yards with blowing snow with driving difficulties reported by the Phillips County Sherrif along US highway 191 north of Malta.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376246, 376248, 376247, 376448.